Mathematische Annalen

, Volume 356, Issue 3, pp 819–844 | Cite as

Topology and geometry of the Berkovich ramification locus for rational functions, II

Article

Abstract

This article is the second installment in a series on the Berkovich ramification locus for nonconstant rational functions \(\varphi \in k(z)\). Here we show the ramification locus is contained in a strong tubular neighborhood of finite radius around the connected hull of the critical points of \(\varphi \) if and only if \(\varphi \) is tamely ramified. When the ground field \(k\) has characteristic zero, this bound may be chosen to depend only on the residue characteristic. We give two applications to classical non-Archimedean analysis, including a new version of Rolle’s theorem for rational functions.

Mathematics Subject Classification (2010)

Primary 14H05 Secondary 11S15 

Notes

Acknowledgments

This work was made possible by a National Science Foundation Postdoctoral Research Fellowship. Many thanks go to Bob Rumely for his enthusiasm during the discovery of these results, and for his insightful comments on an earlier draft of this manuscript. The anonymous referee also deserves acknowledgement for several suggested improvements to the exposition.

References

  1. 1.
    Baker, M., Conrad, B., Dasgupta, S., Kedlaya, K.S., Teitelbaum, J.: \(p\)-adic geometry. In: Savitt, D., Thakur, D.S. (eds.) University Lecture Series, vol. 45. American Mathematical Society, Providence, RI, 2008. Lectures from the 10th Arizona Winter School held at the University of Arizona, Tucson, AZ, March 10–14 (2007)Google Scholar
  2. 2.
    Baldassarri, F.: Continuity of the radius of convergence of differential equations on \(p\)-adic analytic curves. Invent. Math. 182(3), 513–584 (2010)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Baldassarri, F.: Radius of convergence of \(p\)-adic connections and the Berkovich ramification locus. Math. Ann. doi: 10.1007/s00208-012-0866-1
  4. 4.
    Faber, X.: Topology and geometry of the Berkovich ramification locus for rational functions. Preprint, arXiv:1102.1432v3 [math.NT] (2011)Google Scholar
  5. 5.
    Rivera-Letelier, J.: Une caractérisation des fonctions holomorphes injectives en analyse ultramétrique. C. R. Math. Acad. Sci. Paris 335(5), 441–446 (2002)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Robert, A.M.: A course in \(p\)-adic analysis. In: Graduate Texts in Mathematics, vol. 198. Springer, New York (2000)Google Scholar
  7. 7.
    Trucco, E.: Wandering Fatou components and algebraic Julia sets. Bull. Soc. Math. Fr. (2012, in press)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of HawaiiHonoluluUSA

Personalised recommendations